Alert archive / Maryland / Flash Flood Warnings in 2012

Flash Flood Warning 54, NWS Baltimore/Washington

August 15, 2012Baltimore County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Aug 15, 2012, 1:35 AM EDT for Baltimore County, Maryland. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2012, 1:35 AM EDT (05:35 UTC)
Expired
Aug 15, 2012, 2:37 AM EDT
In force
62 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

County Baltimore County, MD

The radar

The Dover AFB radar (KDOX), 102 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 5.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2012-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2012-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
833 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

539 
WGUS51 KLWX 150535
FFWLWX
MDC005-150730-
/O.NEW.KLWX.FF.W.0054.120815T0535Z-120815T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
135 AM EDT WED AUG 15 2012

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL BALTIMORE COUNTY IN NORTHERN MARYLAND...

* UNTIL 330 AM EDT

* AT 122 AM EDT...RADAR ESTIMATED THAT UP TO 3 INCHES OF RAIN HAD    
  FALLEN ACROSS THE WARNED AREA. ALTHOUGH THE RAIN HAS ENDED...WHITE 
  MARSH RUN HAS RISEN 10 FEET AND CONTINUES TO RISE...WITH FLASH     
  FLOODING LIKELY OCCURRING.

* SOME LOCATIONS THAT ARE AFFECTED BY THE HEAVY RAIN INCLUDE
  CARNEY...PERRY HALL...ROSSVILLE AND WHITE MARSH.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

LAT...LON 3933 7635 3935 7653 3942 7653 3945 7639
      3943 7637 3939 7636 3939 7634 3937 7632
      3935 7633

$$

KRAMAR
1 follow-up statement
131 
WGUS71 KLWX 150637
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
237 AM EDT WED AUG 15 2012

MDC005-150646-
/O.CAN.KLWX.FF.W.0054.000000T0000Z-120815T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BALTIMORE MD-
237 AM EDT WED AUG 15 2012

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL
BALTIMORE COUNTY...

CREEKS AND STREAMS HAVE CRESTED BUT MAY MAINTAIN ELEVATED WATER 
LEVELS THROUGH EARLY MORNING. THE FLASH FLOOD WARNING HAS BEEN 
REPLACED WITH AN AREAL FLOOD WARNING.

LAT...LON 3933 7635 3935 7653 3942 7653 3945 7639
      3943 7637 3939 7636 3939 7634 3937 7632
      3935 7633

$$

KRAMAR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 9:25 PM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 14, 9:25 PM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
925 PM EDT TUE AUG 14 2012

.SYNOPSIS...
A WEAK COLD FRONT WILL CROSS THE REGION TONIGHT AND WEDNESDAY
MORNING. HIGH PRESSURE DOMINATES WEDNESDAY NIGHT AND THURSDAY.
ANOTHER COLD FRONT WILL MOVE INTO THE AREA FRIDAY...THEN STALL TO
THE SOUTH OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...

ONE GAME IN TOWN ATTM - SVR TSTM MOVG ACROSS THE NRN PART OF BALT
CITY/SRN BALT COUNTY. WE WERE SEEING A TIGHTER ROTATION ON THE VEL
PRODUCTS ABT 15 MIN AGO...AND HAD A TOR OUT ERLR. THE OTHER
CONSIDERATION IS THE PSBLTY OF FLSH FLDG IN THE URBAN ENVIRONMENT.
WE'RE CONTINUING TO MONITOR.

OVERALL STAYED WARM ON TEMPS DUE TO SLOW PROGRESS OF SFC FNT.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
TROF AXIS MOVES E OF CWA WED NGT...BRINGING RAPID END TO ANY LINGER
PCPN FROM WED EVE. SHRTWV RDGG DOMINATES THU/THU NGT...BRINGING
MOSTLY CLR SKIES...SEASONABLY WARM TEMPS...AND LOW RELATIVE HUMIDITY
VALUES.

FRI...SLY FLOW RETURNS AS M/ULVL TROF DEEPENS OVR GREAT LAKES AND
CDFNT APPROACHES CNTRL APLCNS. 12Z GUIDANCE DELAYS FWD PROGRESS OF
FRONT...ALLOWING FOR MORE SIGNIFICANT DIURNAL HEATING. MAXIMA FCST
AROUND 90F...AND AT LEAST MDT INSTABILITY SHUD COMBINE WITH DECENT
BULK SHEAR TO SUPPORT ORGANIZED CNVCTN ALONG AND AHEAD OF CDFNT FRI
AFTN/EVE. SOME ACTIVITY MAY BE STRONG/SVR...THO TIMING OF FROPA AND
DEGREE OF PRE-FRONTAL CLOUD-COVER WILL BE FACTORS IN EXTENT OF SVR
RISK.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
CDFNT SAGS SWD FRI NGT AND WILL BE S OF CWA SAT AND SUN...AFTER
STALLING ACRS SRN VA. SHWRS/TSTMS ALONG BNDRY MAY SPREAD NWD INTO
CWA AS WAVES ENEWD ALONG THIS FEATURE....SO POPS RAISED TO CHC
SAT/SAT NGT...AND SLIGHT POPS INTRODUCED SUN. CONSIDERABLE
CLOUD-COVER AND NWLY LLVL FLOW WILL KEEP TEMPS BELOW NRML THIS
WKEND.  HIPRES BUILDS IN ERY NEXT WK.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...

DUR TO SVR TSTM OVR NRN BALT CITY HV ISSUED 25G50KT FOR MTN.

FNT SHUD BE E OF TERMINALS BY MRNG PUSH WED...SO HV WNWLY WNDS.
THERE MAY BE MORE TSTMS...BUT AM EQUALLY UNCERTAIN AS TO IMPACT.
HV OPTED TO INCL IN INTL TAFS /BWI/IAD/ AFTR 18Z.

VFR CONDS WED NGT THRU ERY FRI AS HIPRES DOMINATES. NW WINDS OF 5-15
KTS WED NGT/THU WILL BCM LGT/VRBL THU NGT THEN SLY FRI.  CDFNT
APPROACHES FRI AFTN AND PASSES TERMINALS FRI NGT. SHWRS/TSTMS ALONG
AND AHEAD OF IT MAY BRING LOCALIZED BUT SIGNIFICANT FLIGHT
RESTRICTIONS AS WELL AS GUSTY WINDS. FRONT WILL STALL ACRS SRN VA
THIS WKEND...LEAVING MID-ATLC WITH SIGNIFICANT CLOUD-COVER AND LOW
CHC OF SHWRS/TSTMS ON SAT.

&&

.MARINE...
SLY CHANNELING TNGT IS PRODUCING GUSTS INTO THE U TEENS ON THE
BAY...SCA IN EFFECT.

FNT WL STALL OUT NEAR WATERS OVNGT...AND WL ONLY SLOWLY LIMP EWD
TMRW. THEREFORE...MAY HV DIURNAL LULL IN ACTIVITY...BUT ADDTL
STORMS XPCTD.

NW WINDS BEHIND CDFNT MAY REACH JUST BELOW SCA THRESHOLD WED
NGT/THU...BEFORE HIPRES THU NGT CAUSES DIMINISHING WINDS. CHC
SHWRS/TSTMS LATE FRI THRU SAT AS CDFNT PASSES. SPECIAL MARINE WRNGS
MAY BE NEEDED DURG THIS PERIOD FOR STRONG ACTIVITY.

&&

.TIDES/COASTAL FLOODING...
TMRW MRNGS TIDE REMAINS QSTNBL. WL NEED TO SEE IF WINDS DO PICK UP
LATER TDA...PUSHING MORE WATER INTO ESTUARY. IF SO...THEN AN ADVY
FOR SENSITIVE LOCATIONS MAY BE REQUIRED.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ531>534-
     537-539>541-543.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ530-538-
     542.

&&

UPDATE...WOODY!
PRVS...HTS/SBK
Hazardous weather outlook, Aug 15, 12:58 AM EDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1258 AM EDT WED AUG 15 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
151015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1258 AM EDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE
BAY AND LOWER TIDAL POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY...
ESPECIALLY IN SOUTHERN MARYLAND.

THUNDERSTORMS ARE EXPECTED ON FRIDAY AFTERNOON AS A COLD FRONT
CROSSES THE REGION. SOME STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON AND EVENING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-151015-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1258 AM EDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED ON FRIDAY AFTERNOON AS A COLD FRONT
CROSSES THE REGION. SOME STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON AND EVENING.

KRAMAR

In the hours before

Local storm report, Aug 14, 11:27 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1127 PM EDT TUE AUG 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     FLASH FLOOD      BRADSHAW                39.42N  76.38W
08/14/2012                   BALTIMORE          MD   911 CALL CENTER

            SWIFT WATER RESCUE ALONG PULASKI HIGHWAY NEAR BALTIMORE
            AND HARFORD COUNTY LINE.

&&

EVENT NUMBER LWX1201093

KLW
Local storm report, Aug 14, 11:43 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1143 PM EDT TUE AUG 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             1 NNE COLESVILLE        39.10N  77.00W
08/09/2012  M0.75 INCH       MONTGOMERY         MD   NWS EMPLOYEE

            DIME SIZE HAIL NEAR INTERSECTION OF NEW HAMPSHIRE AVE
            AND BONIFANT RD

&&

EVENT NUMBER LWX1201094

KLW
Local storm report, Aug 14, 11:46 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1146 PM EDT TUE AUG 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             3 WNW MANCHESTER        39.67N  76.94W
08/14/2012  E0.88 INCH       CARROLL            MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1201095

KRAMAR
Local storm report, Aug 15, 12:49 AM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1249 AM EDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             2 SSW TOWSON            39.37N  76.63W
08/14/2012  M0.75 INCH       BALTIMORE CITY     MD   TRAINED SPOTTER

            DIME SIZE HAIL.

&&

EVENT NUMBER LWX1201096

KLW
Local storm report, Aug 15, 1:18 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
118 AM EDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     MOOREFIELD              39.06N  78.97W
08/14/2012                   HARDY              WV   911 CALL CENTER

            TREE LIMB DOWN NEAR INTERSECTION OF NORTH MAIN ST AND
            WILLIAMS ST.

&&

EVENT NUMBER LWX1201097

KLW
Local storm report, Aug 15, 1:21 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
121 AM EDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     MOOREFIELD              39.06N  78.97W
08/14/2012                   HARDY              WV   911 CALL CENTER

            TREE KNOCKED DOWN ACROSS WINCHESTER AVE NEAR FRENCHYS
            DR

&&

EVENT NUMBER LWX1201098

KLW

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:10 PM EDTSpecial Weather StatementLWXCarroll35 min
Aug 14, 8:14 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, Harford46 min
Aug 14, 8:32 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, Howard, City of Baltimore43 min
Aug 14, 8:49 PM EDTTornado WarningLWXBaltimore, Carroll, City of Baltimore26 min
Aug 14, 9:13 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford, City of Baltimore47 min
Aug 14, 9:32 PM EDTFlash Flood WarningLWXBaltimore, Howard, City of Baltimore5 hr
Aug 14, 9:48 PM EDTSpecial Weather StatementLWXCarroll27 min
Aug 14, 9:54 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford, City of Baltimore51 min
Aug 14, 10:03 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford, City of Baltimore42 min
Aug 14, 10:14 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, Frederick46 min
Aug 14, 10:37 PM EDTTornado WarningLWXBaltimore, Harford23 min
Aug 14, 10:43 PM EDTFlash Flood WarningLWXBaltimore, Harford2 hr
Aug 14, 10:57 PM EDTSpecial Weather StatementLWXBaltimore48 min
Aug 14, 11:06 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford39 min
Aug 14, 11:16 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford34 min
Aug 15, 2:35 AM EDTAreal Flood WarningLWXBaltimore, City of Baltimore115 min
Aug 15, 3:25 PM EDTSpecial Weather StatementLWXCity of Baltimore35 min

Nearby

Flash Flood Warnings in Maryland, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.